Alert archive / North Dakota / Tornado Warnings in 2025
Tornado Warning 39, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Sep 14, 2025, 2:13 PM CDT for Emmons County, Morton County, Sioux County, North Dakota. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 14, 2025, 2:13 PM CDT (19:13 UTC)
- Expired
- Sep 14, 2025, 2:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.75 in
Counties Emmons County, ND, Morton County, ND, Sioux County, ND
The radar
The Bismarck radar (KBIS), 52 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 14, 2:22 PM CDT | TORNADO | 4 Ese Cannon Ball, ND | Storm chaser reports large tornado on ground. Also reports damage to a barn. Location estimated based on radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 14, 1:07 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.2 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 792 J/kg
- Mixed-layer CIN
- -167 J/kg
- Mixed-layer LCL
- 851 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
228
WFUS53 KBIS 141913
TORBIS
NDC029-059-085-141945-
/O.NEW.KBIS.TO.W.0039.250914T1913Z-250914T1945Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Bismarck ND
213 PM CDT Sun Sep 14 2025
The National Weather Service in Bismarck has issued a
* Tornado Warning for...
Northeastern Sioux County in south central North Dakota...
Southeastern Morton County in south central North Dakota...
Northwestern Emmons County in south central North Dakota...
* Until 245 PM CDT.
* At 213 PM CDT, a confirmed tornado was located 5 miles east of
Prairie Knights Resort, or 13 miles west of Linton, moving north at
20 mph.
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* The tornado will be near...
Cannon Ball around 225 PM CDT.
Other locations impacted by this tornadic thunderstorm include Beaver
Bay Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4624 10036 4620 10061 4647 10076 4653 10041
TIME...MOT...LOC 1913Z 162DEG 17KT 4629 10052
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
MDJ1 follow-up statement
110
WWUS53 KBIS 141924
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
224 PM CDT Sun Sep 14 2025
NDC029-059-085-141945-
/O.CON.KBIS.TO.W.0039.000000T0000Z-250914T1945Z/
Sioux ND-Morton ND-Emmons ND-
224 PM CDT Sun Sep 14 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 PM CDT FOR
NORTHEASTERN SIOUX...SOUTHEASTERN MORTON AND NORTHWESTERN EMMONS
COUNTIES...
At 222 PM CDT, a confirmed tornado was located near Cannon Ball, or
16 miles west of Linton, moving north at 25 mph.
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado. Tornado damage was
reported southeast Cannon Ball.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornado will be near...
Cannon Ball around 225 PM CDT.
Other locations impacted by this tornadic thunderstorm include Beaver
Bay Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4624 10036 4620 10061 4647 10076 4653 10041
TIME...MOT...LOC 1922Z 161DEG 20KT 4636 10055
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
MDJWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Sep 14, 1:10 PM CDT, 1 hour 3 minutes earlier. Its key messages:
- Showers and embedded thunderstorms will return to most of western and central North Dakota this afternoon, lasting on and off through Monday.
- Isolated to scattered severe thunderstorms are possible across central North Dakota this afternoon and evening, with a tornado or two possible.
- Highs mostly in the 70s through Tuesday, then cooling into the 60s by the end of the work week.
Area forecast discussion, Sep 14, 1:10 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 110 PM CDT Sun Sep 14 2025 .KEY MESSAGES... - Showers and embedded thunderstorms will return to most of western and central North Dakota this afternoon, lasting on and off through Monday. - Isolated to scattered severe thunderstorms are possible across central North Dakota this afternoon and evening, with a tornado or two possible. - Highs mostly in the 70s through Tuesday, then cooling into the 60s by the end of the work week. && .UPDATE... Issued at 110 PM CDT Sun Sep 14 2025 Showers and thunderstorms will start to push into North Dakota from south to north. The threat of severe weather remains, although today's main threat may be a tornado or two given high amounts of low level shear and increasing low level SRH along a warm front. Storm mode today my be messy and these storms may exhibit supercell characteristics although may appear to be more multi cluster in nature. Given this potential rotation perhaps some severe hail and winds are possible, although storm mode made limit this threat as well. A Tornado Watch is now in effect for much of central and portions of eastern North Dakota this afternoon into this evening to account for this potential. UPDATE Issued at 904 AM CDT Sun Sep 14 2025 Main update is to extend the fog mention through the morning hours. Fog has improved in some areas, although remains dense in others. Dense fog reports still remain scattered, and visibility improvement is expected throughout the morning. Thus have issued an SPS for fog across the CWA to account for some potential visibility impacts this morning. Otherwise, showers with some thunderstorms are starting to enter the state from the south. Look for this activity to increase throughout the day across much of the area. UPDATE Issued at 656 AM CDT Sun Sep 14 2025 Observational trends show areas of dense fog across northwest and central North Dakota, but visibility tends to vary greatly over short distances. Where the fog is dense, it has not appeared to remain under a half mile for a long period of time, for the most part. Will continue to handle this with a Special Weather Statement. A few stray showers have developed in northwest North Dakota. Farther south, more widespread showers with isolated thunderstorms are approaching southwest and south central North Dakota. The showers and storms should continue to grow in coverage from south to north throughout the day. && .DISCUSSION... Issued at 510 AM CDT Sun Sep 14 2025 Longwave trough axis extends from along the Alberta/Saskatchewan border to Colorado early this morning, placing the Northern Plains under southerly flow aloft. A nearly saturated near-surface layer with light winds has allowed areas of fog to develop across much of western and central North Dakota. The coverage of dense fog reducing visibility under half a mile has not been as prevalent thus far. Would not be surprised to see conditions deteriorate closer to sunrise. A closed upper low at the base of the longwave trough will translate northward today, kicking the trough axis into the Northern and Central High Plains and shortening its wavelength. The strong poleward differential advection of cyclonic vorticity combined with upper level divergence should bring another round of widespread showers and embedded thunderstorms to much of western and central North Dakota later this morning through tonight. The origins of this can already be seen moving up the Missouri River Valley in South Dakota. Through this afternoon, the highest probabilities for rain are along a longitudinal axis that roughly covers areas along and west of the Highway 83 corridor. Directly to the east, modest diurnal heating could yield SBCAPE approaching 2000 J/kg, which may be uncapped or only very weakly capped given the moisture-rich boundary layer with dewpoints forecast in the mid to upper 60s. Most CAMs develop a few clusters of convection along and between the corridors of Highways 83 and 281 by mid afternoon, with quick northward motion. Storm mode could be messy given the strong mid to upper level forcing and lack of a well-defined surface or low level boundary. Any surface based storm would likely have access to effective bulk shear around 30-35 kts, which would be supportive of severe storms. Ingredients for large hail and damaging wind are mostly on the lower end of the severe spectrum. However, there is a potential that the most pertinent hazard from severe storms today could actually be tornadoes. A corridor of strong low level SRH (around 100 m^2/s^2) and shear (around 15-20 kts) is forecast to be collocated with more buoyant air mass with very low LCLs, and forecast hodographs are showing classic long-looping signatures. One potential limiting factor is that both deterministic and ensemble kinematic and thermodynamic two-dimensional fields indicate that favorable conditions for tornadogenesis may be very limited temporally at any given location, translating with the mean atmospheric flow. This limitation also appears in forecast hodographs, as there is only an hour or two of crosswise vorticity at any given site. Therefore, we will message the potential for a tornado or two along with the base severe hazards of quarter size hail and 60 mph winds. Locally excessive rainfall could also be a concern yet again this afternoon through tonight. Precipitable water is projected to remain near or at climatological maximum values, and the HREF localized probability-matched mean QPF shows several pockets of +2 inches. Surface cyclogenesis attendant to the mid/upper low is forecast by tonight, with the system quickly projected to become stacked. Compared to a traditional low, this one is forecast to be essentially sideways, with the warm front pointing due north and the wrap-around deformation band focused in the southwest quadrant. Models still show timing uncertainty with the departure of the low into Canada, generally from around early afternoon to late evening. This keeps high chances for showers but comparatively lower chances for thunderstorms in the forecast on Monday, decreasing from south to north in the afternoon through the evening. Some high-resolution models are also now showing a much stronger surface low entering southwest Manitoba Monday afternoon, with tightly packed isobars on the southern flank across northern North Dakota. This outcome would likely cause windy conditions across the north Monday afternoon, with reasonable worst-case scenario gusts exceeding 50 mph (per the 06Z HRRR). There is still too much uncertainty to include strong winds in the gridded forecast and messaging, but it is something that will need to be monitored with future model runs. Not long after the departure of the low late Monday, another wave deepening over the Northern Rockies will begin sending DCVA into the region on Tuesday, which keeps a 20 to 40 percent chance of rain in the forecast. Guidance then shows another shortwave digging down from Canada on Wednesday. This wave is likely to bring a cooler air mass into the region, which may hold through the end of the week as the wave interacts with the other aforementioned wave and meanders around the Upper Midwest. The NBM maintains a 30 percent chance of rain on Wednesday, followed by only a 20 percent chance Thursday through Saturday. For today through Tuesday, high temperatures are mostly expected to be in the 70s, though parts of southwest and south central North Dakota could stay in the mid to upper 60s should it rain most of the day. Ensembles then show a distinct cool down for the second half of the week, with highs mostly in the 60s Thursday through Saturday. Forecast lows tonight remain closer to summertime values of mid 50s to lower 60s, then gradually cool to around 45 to 50 for the second half of the week. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 110 PM CDT Sun Sep 14 2025 Periods of showers and thunderstorms, along with lingering low level clouds, will bring widespread MVFR to IFR conditions today. Winds will also be light and variable today. A few storms today may be strong to severe. Tonight, showers with a few thunderstorms may linger across much of the area along with some lower clouds. Widespread MVFR conditions are expected, with some IFR conditions possible. These same conditions may then continue into Monday morning. Southerly winds will be found across the eastern half of the state tonight into Monday, with westerly winds in the west. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Anglin DISCUSSION...Hollan AVIATION...Anglin
Hazardous weather outlook, Sep 14, 12:39 PM CDT, 1 hour 34 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1239 PM CDT Sun Sep 14 2025 NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-151745- Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Mercer-Oliver- McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman- Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 1239 PM CDT Sun Sep 14 2025 /1139 AM MDT Sun Sep 14 2025/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight Isolated to scattered severe thunderstorms are possible this afternoon and early evening. Potential hazards include hail up to the size of quarters, damaging winds up to 60 mph, and a tornado or two. Locally excessive rainfall is also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather and rain amounts to the National Weather Service by calling 1-800-247-0212 or on our social media pages. NDZ001-002-009-010-017-018-031>033-040-041-043-044-151745- Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley- Billings-Stark-Slope-Hettinger-Bowman-Adams- 1239 PM CDT Sun Sep 14 2025 /1139 AM MDT Sun Sep 14 2025/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are possible this afternoon and early evening. The probability for severe weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather and rain amounts to the National Weather Service by calling 1-800-247-0212 or on our social media pages.
In the hours before
Special weather statement, Sep 14, 8:45 AM CDT, 5 hours 28 minutes before
Special Weather Statement National Weather Service Bismarck ND 845 AM CDT Sun Sep 14 2025 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-141600- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Beach, Medora, Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 845 AM CDT Sun Sep 14 2025 /745 AM MDT Sun Sep 14 2025/ ...AREAS OF DENSE FOG ACROSS WESTERN AND CENTRAL NORTH DAKOTA THIS MORNING... Areas of fog will reduce the visibility to one quarter mile or less across parts of western and central North Dakota this morning. Motorists should be prepared for rapidly changing conditions and use extra caution traveling. Use low beam headlights and be extra cautious at intersections and railroad crossings. The fog is expected to dissipate by late morning.
Local storm report, Sep 14, 2:13 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
213 PM CDT Sun Sep 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM Tornado 6 E Prairie Knights Res 46.27N 100.51W
09/14/2025 Emmons ND Storm Chaser
Storm chaser reports multi vortex tornado.
Location estimated based on radar.
&&
JAAThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 1:13 PM CDT | Tornado Warning | BIS | Emmons, Sioux | 32 min |
| Sep 14, 1:41 PM CDT | Tornado Warning | BIS | Emmons, Sioux | 34 min |
| Sep 14, 1:46 PM CDT | Tornado Warning | BIS | Emmons, Sioux | 29 min |
| Sep 14, 2:25 PM CDT | Tornado Warning | BIS | Emmons, Morton, Sioux | 35 min |
| Sep 14, 2:44 PM CDT | Flash Flood Warning | BIS | Emmons, Morton, Sioux | 5 hr |
| Sep 14, 2:48 PM CDT | Areal Flood Advisory | BIS | Burleigh, Morton | 5 hr |
| Sep 14, 2:54 PM CDT | Tornado Warning | BIS | Burleigh, Emmons, Morton | 36 min |
| Sep 14, 3:13 PM CDT | Tornado Warning | BIS | Burleigh | 32 min |
| Sep 14, 3:30 PM CDT | Tornado Warning | BIS | Burleigh | 30 min |
| Sep 14, 3:36 PM CDT | Tornado Warning | BIS | Burleigh | 24 min |
| Sep 14, 3:52 PM CDT | Tornado Warning | BIS | Burleigh | 23 min |
| Sep 14, 3:54 PM CDT | Tornado Warning | BIS | Burleigh | 36 min |
| Sep 14, 3:56 PM CDT | Tornado Warning | BIS | Burleigh, Kidder, Sheridan | 34 min |
| Sep 14, 4:04 PM CDT | Tornado Warning | BIS | Emmons, McIntosh | 26 min |
| Sep 14, 4:10 PM CDT | Areal Flood Advisory | BIS | Burleigh, McHenry, McLean, Oliver, Sheridan, Ward | 4 hr |
| Sep 14, 4:13 PM CDT | Tornado Warning | BIS | Burleigh, McLean, Sheridan | 32 min |
| Sep 14, 4:15 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, McLean, Sheridan | 60 min |
| Sep 14, 4:25 PM CDT | Tornado Warning | BIS | Emmons, Logan, McIntosh | 35 min |
| Sep 14, 4:29 PM CDT | Tornado Warning | BIS | Burleigh, Sheridan | 31 min |
| Sep 14, 4:39 PM CDT | Tornado Warning | BIS | Burleigh, McLean, Sheridan | 36 min |
| Sep 14, 4:42 PM CDT | Tornado Warning | BIS | Sheridan | 33 min |
| Sep 14, 4:54 PM CDT | Tornado Warning | BIS | Emmons, Logan, McIntosh | 36 min |
| Sep 14, 5:08 PM CDT | Tornado Warning | BIS | McLean, Sheridan | 52 min |
| Sep 14, 5:10 PM CDT | Tornado Warning | BIS | McHenry, Sheridan | 50 min |
| Sep 14, 5:35 PM CDT | Special Weather Statement | BIS | Foster | 25 min |
| Sep 14, 5:45 PM CDT | Areal Flood Advisory | BIS | Bottineau, McHenry, Renville, Ward | 5 hr |
| Sep 14, 5:49 PM CDT | Special Weather Statement | BIS | Kidder | 26 min |
| Sep 14, 5:58 PM CDT | Tornado Warning | BIS | McHenry, McLean, Ward | 32 min |
| Sep 14, 6:28 PM CDT | Tornado Warning | BIS | McHenry | 47 min |
Nearby
Tornado Warnings in North Dakota, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.